Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 283, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 26, 1998, 4:51 PM CDT for Morton County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 26, 1998, 4:51 PM CDT (21:51 UTC)
- Expired
- Jul 26, 1998, 5:40 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Morton County, KS
The radar
The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 5:34 PM CDT | Hail 0.88 | Wilburton, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 262151 RRA SVRDDC KSC129-262240- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 451 PM CDT SUN JUL 26 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MORTON COUNTY IN SOUTHWESTERN KANSAS * UNTIL 540 PM CDT * AT 450 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF ELKHART MOVING EAST AT 10 MPH. * SOME LOCATIONS AFFECTED ELKHART BY 500 PM CDT WILBURTON BY 530 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. PARKIN/KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:29 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 26, 2:29 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 229 PM CDT SUN JUL 26 1998 BIGGEST CONCERNS THIS CYCLE ARE HOW TO GRADIENT POPS ACROSS THE CWFA ALL 4 PERIODS INTERESTING PATTERN CONTINUES OVER THE CENTRAL PLAINS. 12Z UPPER AIR SHOWS THAT H5 HIGH OVER TX/OK HAS REMAINED NEARLY STATIONARY LAST TWO DAYS...W/ONLY 10M HGHT FALLS ON ITS NW FLANK. AN ELONGATED SHEAR AXIS PERSISTS W OF THE HIGH. THIS TUT-LIKE FEATURE HAS ALLOWED MID-LEVELS TO BECOME SOPPING WET W +5 TO +7 H7 DWPTS. AT THE SFC...COLD FRONT OOZED INTO NRN OK THIS MORNING...WITH DECK OF LOW CLOUDS TO ITS N. COLD AIR IS ABOUT 4KFT DEEP ON PROFILERS...SO IT SHOULDNT GO ANYWHERE FOR A WHILE. AS NRN STREAM S/W STREAKS BY OVERNIGHT...TAIL OF THE VORT HELPS TO STRENGTHEN DEFORMATION ZONE OVER THE STATE. LOOKING AT 12Z UPPER AIR...I THINK THIS SYSTEM HAS BECOME BAROCLINIC ENOUGH THAT THE PCPN GENERATED BY THE MODELS OVERNIGHT ALMOST SEEMS TRUSTWORTHY. THE PAST SEVERAL DAYS MOST OF THE ACTION HAS BEEN A GOOD 100 MILES NORTH OF THE ACTUAL SFC FRONT. PROBLEM TDA IS THAT THERE IS SO MUCH LOW CLOUDINESS AND STATIC STABILITIES HAVE RISEN SO MUCH IN ERN CO...I WONDER HOW MUCH CONVECTION WL ACTUALLY DEVELOP UPSTREAM. W/H5 JET STILL ON THE ORDER OF 30KTS...GOOD FRONTOGENETICAL FORCING AND THETA-E AXIS ACROSS SRN CWA...NOT TOO WORRIED ABOUT CO TSRA. WL KEEP PREVOPUS SHIFTS LIKELY POPS SRN 2/3RD CWA...W/MENTION OF HEAVY RAIN. THESE ZONES HAVE BEEN RATHER DRY LATELY SO NO FFA. HEART OF H8 COLD POOL SHOULD BE CENTERED OVER CWA ON MON. STRATUS AND MID-LEVEL DEFORMATION ZONE ACCAS WL KEEP SKIES MOSTLY CLOUDY. HIGHS WL BE QUITE COOL...80 TO 85 MOST ZONES. I/M ALMOST CERTAIN THERE WL BE A RANGE OF TEMPS ACROSS CWA...BUT I HAVE NO IDEA WHICH PART WL WARM UP AND WHICH WL STAY UNDER THE THICKEST CLOUDS. AS FOR POPS...WL KEEP SOME IN THE SRN TIER...THOUGH THE N FINALLY LOOKS TO GET OUT OF IT FOR A COUPLE PERIODS AS THE BAROCLINIC ZONES SAGS S. LAPSE RATES ARE ONLY ON THE ORDER OF 5 DEG C/KM MON NGHT. THUS WL GO CHANCE SHRA/TSRA SRN HALF AND NOTHING N. ON TUE...COLD POOL LOOKS TO ERODE DURING THE DAY. PRESSURE PATTERN WL BE QUITE WEAK...THOUGH WEAK TROF LOOKS TO DEVELOP OVER SRN CWA. AS H5 RIDGE BOUNCES BACK SOME...THERE WL AGAIN EXIST GOOD MID LEVEL FLOW. WHO KNOWS WHAT SORT OF H5 VORT WL ROLL OUT OF THE SUBTROPICS ...BUT THERE ALMOST CERTAINLY WL BE ONE. W/COOL TEMPS ALOFT AND AMPLE LL JUICE...WL GO CHANCE AFTN POPS SRN ZONES AND RAISE HIGHS A COUPLE CATEGORIES W/MORE SUN AS WELL. ...EXTENDED...HAVE CHANGED FCST AS NEW MRF NOW SHOWS THE UPPER RIDGE FARTHER WEST WITH MORE TROFINESS OVER WRN KS. THIS WILL KEEP A COOLER UPSLOPE REGIME GOING WITH UPSLOPE MOISTURE AND A CHANCE FOR MAINLY LATE AFTERNOON AND OVERNIGHT THUNDERSTORMS. HAVE GONE A CATEGORY OR TWO BELOW FMR GUIDANCE FOR HIGH TEMPS. STILL A QUESTION ON FRIDAY EXACTLY WHERE WARM FRONT WILL BE SO WILL GO WITH 85 TO 95. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 065/080 065/087 067 734 GCK 063/082 063/088 065 634 EHA 063/082 063/087 065 734 LBL 064/082 064/088 066 734 HYS 066/084 065/089 068 412 P28 068/086 068/092 070 734 .DDC...NONE MCAVOY
In the hours before
Special weather statement, Jul 26, 11:13 AM CDT, 5 hours 38 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-270600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1113 AM CDT SUN JUL 26 1998 A RATHER STRONG COLD FRONT WILL BECOME STATIONARY FROM AN AMARILLO TO GAGE TO WICHITA LINE BY MID AFTERNOON. ABUNDANT MOISTURE REMAINS POOLED ALONG AND NORTH OF THE FRONT. AS TEMPERATURES CLIMB THIS AFTERNOON...THE AIRMASS IN THE VICINITY OF THE FRONTAL BOUNDARY WILL BECOME VERY UNSTABLE. AT THE SAME TIME AN UPPER LEVEL LOW OVER NORTHWEST KANSAS WILL SLOWLY PUSH ACROSS THE REGION. THE COMBINATION OF THESE FACTORS WILL LEAD TO THE DEVELOPMENT OF THUNDERSTORMS ON THE FRONT BY LATE AFTERNOON. THE STORMS WILL MOVE NORTHEAST...INTO THE MOIST AIR NORTH OF THE FRONT...AS THE EVENING PROGRESSES. AS THE STORMS FIRST DEVELOP...SOME OF THEM WILL LIKELY BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS. THE MAIN THREAT FOR SEVERE STORMS WILL BE ALONG AND SOUTH OF A PRATT TO ASHLAND LINE BY LATE AFTERNOON. SPOTTER ACTIVATION WILL PROBABLY BE NEEDED IN THIS AREA AFTER 3 PM CDT. AS THE EVENING PROGRESSES...HEAVY RAIN WILL BECOME THE MAIN THREAT FROM THE STORMS. IT IS DIFFICULT TO TELL WHICH AREAS WILL BE MOST AT RISK FOR HEAVY RAINS AND POSSIBLE FLASH FLOODING AT THIS TIME. HOWEVER...THE MOST LIKELY AREAS WILL BE ALONG AND SOUTH OF AN ELKHART TO DODGE CITY TO LARNED LINE. SPOTTERS MAY BE NEEDED IN THIS AREA BY EVENING...MAINLY TO MONITOR STREAM LEVELS. FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS/ MCAVOY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:14 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 61 min |
| Jul 26, 6:25 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 60 min |
| Jul 26, 6:51 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.